Article Text

Download PDFPDF
CASE REPORT
Azathioprine hypersensitivity presenting as septic shock with encephalopathy
  1. Antonia James1,
  2. Jelena Blagojevic1,
  3. Stuart W Benham2,
  4. Richard Cornall1,3,
  5. John Frater1,3,4
  1. 1Oxford University Hospitals Trust, Oxford, UK
  2. 2Nuffield Department of Anaesthetics, John Radcliffe Hospital, Oxford, UK
  3. 3Nuffield Department of Clinical Medicine, Oxford, UK
  4. 4Oxford NIHR Biomedical Research Centre, Oxford, UK
  1. Correspondence to Dr John Frater, john.frater{at}ndm.ox.ac.uk

Summary

We present a case of azathioprine hypersensitivity presenting as septic shock with associated encephalopathy. The patient was presented with rapid onset of fever, hypotension, confusion and a rapidly declining conscious level. He was admitted to the intensive care unit where he received numerous invasive investigations and treatments with broad-spectrum antibiotics, antivirals and antifungals. All microbial cultures were negative. The patient—consistent with azathioprine hypersensitivity—made a spontaneous recovery after 7 days. The case shows that a time line of drug initiation is a key part of the medical history and consideration of azathioprine hypersensitivity could avoid unnecessary interventions and excessive antimicrobial use.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.